Lightning, Teton
- When
- June 21, 2:15 PM MST
- Where
- Teton County, 23 mi W of Fishing Bridge
- Injuries
- 11 direct, 0 indirect
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 43.935, -110.590 (the zone’s center; the record gives no point)
Lightning struck about 15 yards from a boardwalk encircling Old Faithful Geyser in Yellowstone National Park. The strike injured eleven bystanders who were awaiting the eruption of the famous geyser.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Lightning struck about 15 yards from a boardwalk encircling Old Faithful Geyser in Yellowstone National Park. The strike injured eleven bystanders who were awaiting the eruption of the famous geyser. One of the victims, a 12-year-old boy, received immediate CPR and was resuscitated. He was then taken by helicopter to a regional medical center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 21, 1:10 PM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION... NATIONAL WEATHER SERVICE RIVERTON WY 210 PM MDT TUE JUN 21 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY... HIGH PRESSURE CENTERED OVER COLORADO THIS AFTERNOON WITH THE RING OF FIRE(MONSOONAL MOISTURE) ROTATING AROUND IT AND INTO OUR WESTERN MOUNTAINS ALONG WITH ITS ASSOCIATED THUNDERSTORMS. LOOKS LIKE THIS PATTERN WILL CONTINUE FOR THE NEXT FEW DAYS AS A FEW SHORTWAVES MOVES THROUGH THE MAINLY SOUTHWEST FLOW ACROSS OUR REGION. THESE SHORTWAVES AND GOOD HEATING ALONG WITH MOISTURE OVER THE REGION WILL HELP TO CONTINUE CHANCES OF THUNDERSTORMS IN THE AFTERNOONS AND EVENINGS EACH DAY. WILL GET A LITTLE BIT OF A BREAK FROM THE HEAT AS EACH SHORTWAVE BRINGS IN SOME COOLER TEMPERATURES. BOTH MODELS IN FAIR AGREEMENT WITH EACH ONE OF THESE SHORTWAVES BUT THE NAM LOOKS TO KEEP SOME OF THE CONVECTION FURTHER SOUTH WHERE THE GFS IS MORE OVER THE CENTRAL AND NORTHERN PARTS. THE TRACK RECORD WITH THE GFS HAS BEEN BETTER THEN THE NAM SO WILL CONTINUE THE TREND OF GOING MORE WITH THE GFS SOLUTION AND KEEPING CONVECTION OVER MOST OF THE FORECAST AREA THROUGH THE PERIOD. WINDS WILL BE BREEZY EACH DAY WITH EACH PASSING SHORTWAVE. OTHER THEN SCATTERED THUNDERSTORMS EACH DAY LOOKS TO BE FAIRLY NICE OVER THE REGION WITH TEMPERATURES FALLING BACK INTO THE 70S AND 80S. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... MEDIUM-RANGE MODELS CONTINUE TO BE IN AGREEMENT IN PROGRESSION OF HOT RIDGE INTO CENTRAL AND EASTERN U.S. ALLOWING TROUGH THAT HAS BEEN POSITIONED OFF WEST COAST TO MOVE INTO WESTERN U.S. FRONT WILL BE AGAINST EAST SLOPES FRIDAY MORNING WITH FRONT BEGINNING TO RETREAT FRIDAY AFTERNOON AS DRIER WSW FLOW BEGINS TO PUSH DOWN EAST SLOPES. SOME THUNDERSTORMS LIKELY TO INITIATE ALONG THIS BOUNDARY AND BECOME BETTER ORGANIZED AS THEY MOVE NORTHEAST INTO BETTER THETA-E/CAPES. FRONT WILL ALSO PROVIDE A BIT OF A COOLDOWN FROM THE 90F PLUS READINGS WITH MOST LOWER ELEVATION HIGHS IN THE UPPER 70S AND 80S. FLOW BACKS SOUTHERLY OVER THE WEEKEND AS WEST COAST TROUGH ADVANCES INLAND WITH A COUPLE OF DISTINCT SHORTWAVES FORECAST IN THIS FLOW. THIS PATTERN WILL BRING A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE AREA WITH THE BEST LOW LEVEL MOISTURE AND MORE ORGANIZED STORMS EAST OF THE DIVIDE. THE MEAN TROUGH POSITION BY EARLY NEXT WEEK WILL BE OVER THE NORTHWEST U.S. IN A PATTERN FAVORABLE FOR THUNDERSTORMS TO BRUSH THE NORTHWEST MOUNTAINS WHILE DRY AND BREEZY TO WINDY CONDITIONS PREVAIL OVER SOUTH AND CENTRAL WYOMING. && .RIW WATCHES/WARNINGS/ADVISORIES... .WY...NONE. && SHORT TERM...HRD LONG TERM....AEM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 210 PM MDT TUE JUN 21 2005 WYZ001>020-022>030-221130- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 210 PM MDT TUE JUN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT EXTREMELY WARM TEMPERATURES WILL OCCUR TODAY IN AREAS EAST OF THE CONTINENTAL DIVIDE. AFTERNOON TEMPERATURES WILL TOP OUT IN THE UPPER 90S THIS AFTERNOON. DRINK PLENTY OF FLUID AND TAKE THE NECESSARY PRECAUTIONS TO PROTECT YOUR SKIN TO SUN EXPOSURE THIS AFTERNOON. THE HOT TEMPERATURES HAVE ALSO INCREASED HIGH ELEVATION SNOWMELT... CAUSING SOME RIVERS AND CREEKS TO RUN HIGH. PEOPLE SHOULD EXERCISE CAUTION NEAR RIVERS AND STREAMS THAT ARE FLOWING FAST...OR THAT ARE FLOWING AT HIGHER THAN NORMAL LEVELS. A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE LIKELY ACROSS WESTERN WYOMING. EXPECT CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS TO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE BE POSSIBLE WESTERN AND CENTRAL THROUGH THURSDAY WITH THIS ACTIVITY SHIFTING TO THE NORTH AND EAST FRIDAY. THE MAIN HAZARDS WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HAHN
The Pocatello radar (KSFX), 193 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455178.